Texas, 2018

Hail in Texas, March 25, 2018

March 25, 2018 · NWS OUN · 12 events in 3 counties and zones

Isolated storms formed along a warm front with the assistance of diurnal heating in western north Texas and moved east north eastward across the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated storms formed along a warm front with the assistance of diurnal heating in western north Texas and moved east north eastward across the Red River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 25, 3:36 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 25, 3:36 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
436 PM CDT Sun Mar 25 2018

...Mesoscale Update...

&&

.DISCUSSION...
Our earlier thinking with regards to convective initiation
potential hasn't changed much. The chance that storms will develop
is still fairly low. GOES-16 visible satellite loop does show
towering cumulus and some faint small anvils in eastern cotton
County and northern Clay County near a subtle confluence boundary,
but no deep/sustained convection yet. One big negative is neutral
mid-level heights and lack of large scale forcing. We can get
convection without this along convergence boundaries (i.e., the
dryline), but this is more common later in the season when
boundary layer moisture is deeper/richer and heating is more
significant. Even though moisture is fairly rich with mid 60
degree surface dew points, without a deep well-defined dryline
circulation and large scale ascent, we may not see much later this
afternoon and evening. Our main hope is some indication of very
subtle small-scale upper ascent that may be approaching from the
west, as evident by enhancement in high based cumulus and some
cirrus moving into western north Texas just to the west of the
area of enhanced cumulus.

BRB

&&

.PREV DISCUSSION... /issued 215 PM CDT Sun Mar 25 2018/

DISCUSSION...
Primary forecast issue is the risk of severe weather today.

For this afternoon into the early evening, there is the potential
for isolated convective initation near the Red River across
southwest Oklahoma/western north Texas.

A warm front is expected to gradually lift northward and is
forecast to be located just north of the Red River by late this
afternoon. At the same time, a dry line is forecast to be located
across southwest Oklahoma, southward into western north Texas.
Isolated convective initation will be possible near the
intersection of these two boundaries where a dry line bulge is
forecast to develop.

If thunderstorm(s) develop, and are able to sustain themselves,
effective bulk shear >50 knots and MLCAPE >3000 J/kg will be more
than sufficient for supercells. In addition, if a storm is able to
track along the warm front, enhanced low-level wind shear and
will result in an attendant tornado threat.

Late tonight, isentropic ascent is forecast to increase, with a
the chance of scattered showers/storms increasing--especially
across the eastern two-thirds of Oklahoma and western north
Texas. Some fog will also be possible, especially across north
central/northwest Oklahoma with continued low-level moisture
advection.

For tomorrow afternoon, strong to severe thunderstorms are
expected to develop along a moisture gradient/quasi-dry line
across central Oklahoma, southwestward into western north Texas.
These thunderstorms are expected to coalesce into an MCS through
Monday evening. Periods of showers/storms are expected Monday
night through Tuesday night with increasing meridional flow and
continued insentropic ascent/moisture advection.

Widespread 2-3" of rainfall are expected from near I-44 to the
southeast. Localized flooding (including River Flooding) will be
possible, especially where training of thunderstorms occurs. A
Flood Watch may need to be issued in subsequent forecasts. Showers
and storms will slowly shift southeastward with heavy rainfall
ending across southeast Oklahoma Tuesday night.

Additional showers and perhaps isolated storms will be possible
on Wednesday in association with a shortwave trough. The highest
chance of rain might be across southern Oklahoma and western north
Texas. Rainfall amounts should be lighter with this system.
Another wave (from the northwest) may result in another chance of
showers on Thursday as well.

Abundant cloud cover, precipitation, and a post-frontal air
masses will result in cool temperatures Tuesday through Friday
with high temperatures below average in this period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  60  75  57 /  30  40  50  80
Hobart OK         76  64  81  55 /  10  10  20  40
Wichita Falls TX  85  67  83  61 /  30  30  50  70
Gage OK           74  58  77  46 /  10  10   0  20
Ponca City OK     56  55  74  52 /  70  60  40  60
Durant OK         71  62  75  64 /  40  30  40  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/17
Hazardous weather outlook, Mar 25, 10:54 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Mar 25 2018

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Mar 25 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms late this
afternoon into the overnight hours. The Marginal Risk includes all
locations except western Oklahoma.

Isolated strong to severe thunderstorms may develop late this
afternoon across western north Texas and southwest Oklahoma;
however, more widespread showers and thunderstorms are expected
tonight. Thunderstorms are expected to develop across western
north Texas and expand northeastward overnight.

The primary hazards will be large hail up to the size of golf
balls and damaging wind gusts up to 60 mph.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
much of Oklahoma and western north Texas should prepare for severe
weather operations late this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances will continue primarily through Thursday.
There is a Slight Risk for severe thunderstorms on Monday over
much of central and southern Oklahoma into north Texas. The Slight
Risk area is surrounded by a Marginal Risk that covers all but
far northwest Oklahoma.

.Heavy Rainfall and Flooding...
Heavy rain may cause localized flooding in the general vicinity
of I-44 on Monday evening and night. The area of heavy rainfall
will shift southeast on Tuesday, affecting mainly south-central
and southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Mar 25, 4:17 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
517 PM CDT SUN MAR 25 2018

TXZ086-089-252245-
Wichita TX-Archer TX-
517 PM CDT SUN MAR 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wichita and north
central Archer Counties Until 545 PM CDT...

AT 516 PM CDT, a strong thunderstorm was located near Holliday,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Sheppard AFB, Pleasant Valley and
Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3376 9863 3380 9885 3406 9875 3406 9858
      3400 9843
TIME...MOT...LOC 2216Z 207DEG 21KT 3382 9873

MAHALE

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Archer

When
March 25, 4:23 PM CST
Where
Archer County, 0.69 mi S of Holliday
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.810, -98.690

Hail, Archer

When
March 25, 4:26 PM CST
Where
Archer County, 0.69 mi N of Holliday
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.830, -98.690

Dime to nickel size hail covered the ground just north of Holliday.

Hail, Wichita

When
March 25, 4:52 PM CST
Where
Wichita County, 1.34 mi WSW of Wichita Falls
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.900, -98.510

Pea to Dime size hail on the north side of Wichita Falls.

Hail, Wichita

When
March 25, 4:54 PM CST
Where
Wichita County, 2.95 mi WSW of (Sps)sheppard Afb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.980, -98.540

Nickel size hail with estimated 50 mph wind gusts.

Hail, Wichita

When
March 25, 4:56 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
33.980, -98.500

Sheppard AFB observer measured the hail.

Hail, Clay

When
March 25, 5:03 PM CST
Where
Clay County, 2.07 mi N of Jolly
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
33.900, -98.350

Hail, Wichita

When
March 25, 5:05 PM CST
Where
Wichita County, 3.51 mi ENE of Wichita Falls
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.920, -98.430

Hail, Clay

When
March 25, 5:08 PM CST
Where
Clay County, 0.9 mi NE of Dean
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
33.960, -98.340

Hail, Clay

When
March 25, 5:16 PM CST
Where
Clay County, 2.15 mi NNE of Byers
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.100, -98.180

Hail, Clay

When
March 25, 5:26 PM CST
Where
Clay County, 2.76 mi S of Petrolia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.970, -98.230

Hail, Clay

When
March 25, 5:40 PM CST
Where
Clay County, 5.35 mi ESE of Petrolia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.970, -98.150

Hail, Clay

When
March 25, 5:44 PM CST
Where
Clay County, 7.73 mi ESE of Petrolia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.980, -98.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738913, 738914, 738915, 738916, 738917, 738918, 738919, 738920, 738921, 738922, 738923, 738924.